Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 15, NWS Pocatello, ID

June 7, 20209 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jun 7, 2020, 1:57 AM MDT for 9 counties in Idaho. It took effect at Jun 7, 2020, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 1:57 AM MDT (07:57 UTC)
In effect from
Jun 7, 2020, 9:00 AM MDT
Expired
Jun 7, 2020, 9:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 60 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS75 KPIH 070757
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
157 AM MDT Sun Jun 7 2020

IDZ052>054-067-080000-
/O.NEW.KPIH.WI.Y.0015.200607T1500Z-200608T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Dubois, Spencer, Edie School,
and Small
157 AM MDT Sun Jun 7 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The Snake River Plain, Arco Desert and along I-15 from
  Pocatello to the Montana border.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

* ADDITIONAL DETAILS...Boaters of small craft on American Falls 
  Reservoir may experience rough chop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...Use extra caution when 
driving, especially if operating a high profile vehicle. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
416 
WWUS75 KPIH 072343
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
543 PM MDT Sun Jun 7 2020

IDZ052>054-067-080300-
/O.EXT.KPIH.WI.Y.0015.000000T0000Z-200608T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Dubois, Spencer, Edie School,
and Small
543 PM MDT Sun Jun 7 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The Snake River Plain, Arco Desert and along I-15 from 
  Pocatello to the Montana border.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters of small craft on American Falls 
  Reservoir may experience rough chop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...Use extra caution when
driving, especially if operating a high profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
470 
WWUS75 KPIH 080248
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
848 PM MDT Sun Jun 7 2020

IDZ052>054-067-080400-
/O.EXP.KPIH.WI.Y.0015.000000T0000Z-200608T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Dubois, Spencer, Edie School,
and Small
848 PM MDT Sun Jun 7 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have begun to subside below wind advisory levels across much
of the area and the advisory will be allowed to expire at 9 PM. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 6, 1:22 PM MDT, 12 hours 35 minutes earlier.

Area forecast discussion, Jun 6, 1:22 PM MDT, 12 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
122 PM MDT Sat Jun 6 2020

.SHORT TERM...Tonight through Monday night.

A low pressure system will move off the coast of Washington/Oregon
will move onshore tonight, through central Idaho on Sunday and into
Montana by Monday. An associated cold front will bring much below
normal temperatures to the region. But ahead of that front we will
see strong thunderstorms this evening capable of producing small
hail and possibly damaging winds. Outside of the thunderstorms,
breezy conditions exist and a lake wind advisory remains in effect.
Snow levels will fall to around 8000 feet tonight and continue to
fall during the day on Sunday to around 6000 feet. The high country
could see a few inches of snow from this system and some of our
higher communities above 5500 feet could see some light
accumulations as well Sunday night into Monday as the storm departs
the region. In terms of rainfall, our valleys will see an additional
0.25 to 0.50 inch while the high country could see up to an inch of
snow-water equivalent. Breezy conditions are likely to persist into
Monday with wind advisories possible for portions of the Snake
Plain.

13

.LONG TERM...Tuesday through Saturday.

Ridging over the area will be weak to start off. Some shortwave
energy will make its way through the ridge Tuesday afternoon,
leaving us with a chance of showers in the Central Mountains.
Ridging is still fairly weak on Wednesday with thunder possible in
the afternoon over the Island Park area. The upper level pattern
will amplify late in the week as an upstream trough deepens in the
East Pacific. The deepening southerly flow will bring warmer
temperatures, and things should stay fairly dry until the upper
trough begins to swing through the Great Basin Friday and
Saturday.

Cold overnight lows may lead to some frost/freeze potential Tuesday
morning, and a little less widespread Wednesday morning.
Hinsberger

&&

.AVIATION...Isolated afternoon and evening thunder is possible as a
shortwave trough lifts north across the area today. Mitigating
factors early on is the extensive cloud coverage over southeast
Idaho, but some clearing is noted in northern Utah. NAM and other hi-
res models show a cold front pushing through early morning. Seeing a
good potential for strong winds to continue through the night.
Should see prevailing VFR conditions today, with a potential for
MVFR conditions in the morning behind the cold front. Hinsberger

&&

.HYDROLOGY...Flood warnings and flood watches continue for
the Teton River and for the Henrys Fork near Rexburg. Forecasts
continue to support minor flood stage being reached on Sunday. The
Teton near St. Anthony will flirt with flood stage Sunday night into
Monday. Meanwhile, minor flood stage could be reached at Henrys Fork
near Rexburg by Tuesday morning. Much of the forecast is dependent
on how fast the transition from rain to snow occurs across the
headwaters. We are reasonably confident that the higher flows
forecast earlier in the week will not occur, but we could see flows
somewhat lower than current forecast.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 8 PM MDT this evening for IDZ054.

&&

In the hours before

Local storm report, Jun 6, 8:41 PM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
841 PM MDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     ASHTON                  44.07N 111.45W
06/06/2020                   FREMONT            ID   EMERGENCY MNGR

            FREMONT COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES
            DOWN ACROSS THE COUNTY ESPECIALLY IN AND AROUND ASHTON.
            NEARBY MESONET OBS SHOWED GUSTS IN THE 50-55 MPH RANGE.

&&

MCKAUGHAN
Local storm report, Jun 7, 12:53 AM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
1253 AM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 S DUBOIS              44.16N 112.23W
06/06/2020  M63 MPH          CLARK              ID   MESONET

            MESONET STATION ITDE3 D6 - CAMAS.

0635 PM     TSTM WND GST     9 SSW MUD LAKE          43.72N 112.53W
06/06/2020  M63 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROV ROVER.

0710 PM     TSTM WND GST     1 WNW CAMAS             44.01N 112.24W
06/06/2020  M58 MPH          JEFFERSON          ID   MESONET

            MESONET STATION HAM HAMER.

0655 PM     TSTM WND GST     1 NE TERRETON           43.84N 112.42W
06/06/2020  M58 MPH          JEFFERSON          ID   MESONET

            MESONET STATION TER TERRETON.

0645 PM     TSTM WND GST     2 ENE CHESTER           44.01N 111.54W
06/06/2020  M58 MPH          FREMONT            ID   MESONET

            MESONET STATION ITDC5 D6 - FALL RIVER.

0630 PM     TSTM WND GST     16 W OSGOOD             43.55N 112.42W
06/06/2020  M58 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION 8419 D6 - KETTLE BUTTE.

0645 PM     TSTM WND GST     THORNTON                43.76N 111.85W
06/06/2020  M57 MPH          MADISON            ID   MESONET

            MESONET STATION 8472 D6 - THORNTON.

0645 PM     TSTM WND GST     1 WSW POPLAR            43.61N 111.71W
06/06/2020  M56 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION 3300 D6 - RIRIE.

0700 PM     TSTM WND GST     1 N ROBERTS             43.74N 112.13W
06/06/2020  M54 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROB ROBERTS.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:22 PM MDTSpecial Weather StatementPIHClark38 min
Jun 7, 2:35 AM MDTWinter Weather AdvisoryPIHBlaine, Bonneville, Butte, Clark, Custer, Fremont and 2 more33 hr
Jun 7, 4:55 AM MDTSpecial Weather StatementPIHLincoln65 min
Jun 7, 9:12 AM MDTSpecial Weather StatementPIHBear Lake48 min
Jun 7, 9:21 AM MDTRiver Flood AdvisoryPIHFremont, Madison26 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.